P013: WHEN THE AIRWAY FAILS, GO IV
Caryl F Bailey, MD, Carol Diachun, MD; UF Health Jacksonville
63 year old male for repair of tracheoesophageal fistula (TEF).
H/o laryngeal cancer s/p laryngectomy and radiation. TEF repaired 3 years prior which recurred. H/o CAD s/p CABG complicated by perioperative stroke, HTN, HLD, DM, GERD, Hypothyroidism and Hepatitis C, 10 lb weight loss.
Previous radial artery free flap, now for repair with local flap or contralateral radial artery free flap.
Chest clear to auscultation preoperatively. To reduce aspiration, pt was using tissue which was removed preoperatively.
Induced with Midazolam 2 mg, Fentanyl 150 mcg, Lidocaine 80 mg and Propofol 160 mg. The laryngectomy tube was exchanged for a wire reinforced ETT which was advanced & ETT cuff inflated until adequate tidal volumes could be achieved to ensure that the ETT tip was distal to the TEF site but still had bilateral breath sounds and sutured in place (downwards) onto the upper chest. Sevoflurane and IPPV for maintenance. During placement of a dorsalis pedis arterial line, the ETT cuff herniated up partway out of the laryngectomy stoma - the cuff was deflated and the ETT replaced and placement reconfirmed.
He then had low tidal volumes and high peak inspiratory pressure. The patient was difficult to bad and on auscultation there was wheezing and decreased breath sounds. ETT obstruction was ruled out then a propofol bolus and albuterol MDI administered. However, bronchospasm worsened to becoming unable to ventilate. IV epinephrine 100 mcg was given with improvement in peak pressures. IV dexamethasone was given. During the event, he had ST depression related to demand ischemia. No skin changes.
The was cancelled after discussion with the surgical team. He was woken up and the ETT switched out for a laryngectomy tube.
Postoperatively, serial cardiac enzymes and EKG were negative and he was discharged home about 8 hours after the event.
Perioperative bronchospasm has an incidence of up to 9% and is most common in patients with underlying airway hyperactivity. Usually occurs during induction and may be allergic (i.e part of anaphylaxis reaction) or nonallergic in origin. Of the episodes of bronchospasm occurring during maintenance, 23 % were due to ETT malposition and 11% due to airway irritation - two major risk factors for this patient.
Other causes of bronchospasm include ETT obstruction, aspiration, pulmonary edema, pneumothorax, mainstem intubation and should be ruled out.
Early recognition reduces poor outcomes. Signs include elevated peak airway pressures, low tidal volumes, rising ETCO2, changed shape of capnograph.
Immediate management includes increasing FiO2 to 100%, deepening the anesthetic (light anesthesia is a common cause of bronchospasm) and auscultation. Suction the ETT & check depth. Albuterol is first line of treatment. IV epinephrine and ketamine are useful when unable to ventilate. There is greater evidence to support the use of epinephrine in allergic bronchospasm. Epinephrine use in asthma exacerbation has been associated with Takotsubo cardiomyopathy. Parenteral glucocorticoids for anti-inflammatory effect is useful.
In suspected allergic bronchospasm, a tryptase level can be drawn after the acute management and the patient can be sent for allergy testing after discharge.